Confusion regarding a drug’s active ingredient may lead to simultaneous use of multiple acetaminophen-containing prescriptions and increase the risk of unintentional overdose. The objective of this study was to examine prescription labeling practices for commonly prescribed acetaminophen-containing analgesics, specifically focusing on how active ingredient information and concomitant use warnings were conveyed. Patients with new acetaminophen-containing prescriptions were recruited upon discharge from an emergency department in Chicago or at an outpatient, hospital-based pharmacy in Atlanta. Label information was transcribed from prescription bottles and patients’ knowledge of active ingredient was assessed by in-person interviews. Among the 245 acetaminophen-containing prescriptions, hydrocodone was the most common second active ingredient (n = 208, 84.8 %) followed by oxycodone (n = 28, 11.4 %). Acetaminophen was identified by its full name on 6.9 % (n = 17) of labels; various abbreviations were used in 93.1 % of cases. One hundred forty-seven bottles used auxiliary warning labels with the majority of labels (n = 130, 88.4 %) warning about maximum dose and 11.5 % (n = 17) about concomitant use. Most of the study participants (n = 177, 72.2 %) were not able to identify acetaminophen as an active ingredient in their prescription. There was no significant association between the use of unabbreviated labels including warning information and patients’ awareness of acetaminophen as an active ingredient (36.4 vs. 27.3 %, p = 0.50). We noted high variability in labeling practices and warning information conveyed to patients receiving acetaminophen-containing prescriptions. Missed opportunities to adequately convey risk information may contribute to the burden of acetaminophen-related liver injury.
- Drug labeling
- Medication safety
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis